Try it
Pharmacology · Endocrine drugs: vitamin D toxicity
Sample itemA child given very large doses of cholecalciferol for rickets develops vomiting, polyuria and constipation with a serum calcium of 3.4 mmol/L. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Hypervitaminosis D with hypercalcaemia
Excess vitamin D increases gut calcium absorption and bone resorption, causing hypercalcaemia with polyuria, constipation, vomiting and nephrocalcinosis. Calcitriol is the active form and cholecalciferol and ergocalciferol are precursors needing hydroxylation.
Option by option
A. Nephrogenic diabetes insipidus from lithium
No lithium exposure is given.
B. Hypoparathyroidism
Hypoparathyroidism causes hypocalcaemia.
C. Vitamin D deficiency
Deficiency causes low calcium.
D. Hypervitaminosis D with hypercalcaemia (correct)
Correct. Excessive vitamin D causes hypercalcaemia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?